North Carolina, 2017Hail and Damaging Winds in North Carolina, March 18, 2017
March 18, 2017 · NWS ILM · 3 events in 2 counties and zones
A mid-level shortwave trough coincident with a cold front helped to briefly intensify thunderstorms to marginally severe levels in an environment that was characterized by little instability.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mid-level shortwave trough coincident with a cold front helped to briefly intensify thunderstorms to marginally severe levels in an environment that was characterized by little instability.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Mar 18, 1:49 PM EST, 3 hours 33 minutes earlier.
Area forecast discussion, Mar 18, 1:49 PM EST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
249 PM EDT Sat Mar 18 2017
.SYNOPSIS...
A cold front will push through tonight and bring some drier air
into the area Sunday and Monday. The upcoming week will feature
a gradual warmup until the next front arrives Tuesday night or
Wednesday.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 300 PM Saturday...The latest surface observations
indicate the cold front is now moving into Western North
Carolina. This front will continue to move south and east this
afternoon and evening. The mostly mid level induced rainfall is
now moving out of the CWA. The forecast challenge is the extent
a decent shortwave aligned mostly with the front cranks up
another round of showers this evening. Regional radar loops show
activity increasing in Eastern Tennessee with even a little
lightning in the mix. The forecast shows the lull in pops this
afternoon with increasing values in the evening. I also
increased overnight lows in respect to recent guidance which has
warmed also. Expect very gusty condiitons Sunday under mostly
sunny skies.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 PM Saturday...An easing gradient Sunday night as high
pressure builds in will allow for wind to eventually go near calm.
Temperatures will radiate 5-8 degrees below climatology, getting
into the upper 30s in most areas. Downsloping NW mid level flow and
surface high to our south will bring a sunny and near seasonable day
Monday. Increasing surface moisture and cloud cover will keep Monday
night very mild with lows near 50.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 300 AM Saturday...The next cold front should arrive in
the Carolinas Tuesday evening, sinking south across our area
overnight. A weak wave of low pressure moving eastward along the
front won't intensify significantly until it reaches the ocean
and begins to feed on the better low-level baroclinicity
present there. There is a good deal of difference in timing between
the GFS which is faster with the frontal passage and farther
south with the low versus the slower/more northern ECMWF. Should
either model verify the better shower chances with the front
should exist across North Carolina, with generally drier mid-
level air across South Carolina limiting rainfall potential
there. I have even put the potential of some thunder in the
forecast Tuesday evening as there should be small elevated
instability coupled with reasonably strong dynamics aloft. PoPs
have been raised to 40-60 percent across SE North Carolina,
lesser changes to the south.
Another cool to cold airmass should follow this system for
Wednesday and Thursday. The new 00z ECWMF is quite a bit colder
than the 00z GFS and much cooler than our previous forecast.
It's worth mentioning that if this ECMWF solution verifies it
could create one or two nights (Wed and Thu nights) with the
risk of frost. Our latest forecast has cooled down by about 5-7
degrees versus 12 hours ago for the nighttime lows Wed and Thu,
but we're still closer to the warmer GFS. A moderating trend
should develop by Friday.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 18Z...Expect mostly VFR conditions through the period.
There is a low chance of MVFR ceilings with some residual
moisture this afternoon and once again early this evening with
a final weak shortwave and more rainfall. Beyond this expect
another round of strong cold air advection through the lower
levels which will increase the winds. Expect very strong gusts
Sunday starting mid morning especially along the coastal
terminals lasting through the early afternoon hours.
Extended outlook...Expect VFR thru the period except possible
MVFR with isolated IFR conditions from ceilings and pcpn ahead
of the next cold frontal passage late Tuesday.
&&
.MARINE...
NEAR TERM /THROUGH SUNDAY/...
As of 300 PM Saturday...Winds and seas are elevated this afternoon with
41013 hovering around seven feet with southwest winds in a 20-25
knot range. These condiitons will persist through the afternoon and
evening hours. A cold front will move across the waters around
midnight with winds shifting to the northwest. Speeds remain
elevated and even increase Sunday morning to 25-30 knots sustained
with some gusts into gale criteria. Small craft condiitons remain
through Sunday.
SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 PM Saturday...As of 300 PM Saturday...As high
pressure builds to our west the local pressure gradient and
resulting winds will ease as Sunday night progresses. AS they
lighten to 10kt or less on Monday they will also back in
direction as the center of the high winds up to our south. By
Monday night they will have turned to the SW and pick up a few
knots in speed as a frontal boundary slowly approaches from the
north.
LONG TERM /TUESDAY THROUGH WEDNESDAY/...
As of 300 AM Saturday...Another cold front will approach from
the north Tuesday afternoon, reaching the Carolinas Tuesday
night. A wave of low pressure trickling eastward along the front
from Tennessee should intensify as it reaches the Carolina
coast Tuesday night. As soon as the low moves offshore there
should be a surge of northerly winds developing late Tuesday
night into Wednesday. Models are not completely in agreement
with the timing or strength of this feature. Most notably, this
morning's new ECMWF model is 6-9 hours slower and is also
considerably farther north with the low which delays the timing
of the surge and attenuates its strength this far south.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 3 PM EDT Sunday for AMZ250-252-254-
256.
&&
SYNOPSIS...MBB
NEAR TERM...SHK
SHORT TERM...MBB
LONG TERM...TRA
AVIATION...SHKHazardous weather outlook, Mar 18, 2:21 AM EST, 15 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Wilmington NC
321 AM EDT Sat Mar 18 2017
NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-190730-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Inland Georgetown-
321 AM EDT Sat Mar 18 2017
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
For early Monday morning...
Scattered to areas of frost possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ108-110-SCZ054-056-190730-
Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
321 AM EDT Sat Mar 18 2017
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ106-190730-
Coastal Pender-
321 AM EDT Sat Mar 18 2017
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
For early Monday morning...
Scattered to areas of frost possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-190730-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
321 AM EDT Sat Mar 18 2017
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM EDT SUNDAY...
This Hazardous Weather Outlook is for The adjacent Coastal Waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
dch
In the hours before
Special weather statement, Mar 18, 4:39 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Wilmington NC
539 PM EDT SAT MAR 18 2017
SCZ017-182230-
Marlboro SC-
539 PM EDT SAT MAR 18 2017
...SPECIAL WEATHER STATEMENT...
At 538 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Rockingham, moving east at 45 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Wallace and Gibson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3481 7968 3467 7951 3472 7988 3475 7990
3477 7993 3480 7993
TIME...MOT...LOC 2138Z 275DEG 41KT 3486 7990
MBBSpecial weather statement, Mar 18, 5:02 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Wilmington NC
602 PM EDT SAT MAR 18 2017
NCZ087-182245-
Robeson NC-
602 PM EDT SAT MAR 18 2017
...SPECIAL WEATHER STATEMENT...
At 602 PM EDT, Doppler radar was tracking a strong thunderstorm near
Maxton, or near Laurinburg, moving east at 30 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Lumberton, Red Springs, Pembroke, Maxton, St. Pauls, Smiths, Rex,
Howellsville, Raemon, Tolarsville, Hestertown, Shannon, Buie, Robeson
Community College, Wakulla, Barker Ten Mile, Purvis, Prospect, Elrod
and Parkton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3490 7894 3488 7892 3486 7893 3478 7887
3474 7886 3469 7881 3467 7881 3466 7882
3465 7881 3462 7883 3459 7883 3457 7886
3450 7885 3463 7946 3477 7933 3482 7936
3484 7935 3483 7919 3492 7908 3493 7898
TIME...MOT...LOC 2202Z 271DEG 27KT 3482 7938
MBBThunderstorm Wind, Robeson
- When
- March 18, 5:22 PM EST to 5:23 PM EST
- Where
- Robeson County, 1.33 mi WSW of Alma
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 34.740, -79.350
Minor roof damage reported to a mobile home. The time was estimated by radar data.
Thunderstorm Wind, Bladen
- When
- March 18, 6:09 PM EST to 6:10 PM EST
- Where
- Bladen County, 4 mi W of Dublin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 34.641, -78.790
A tree was reportedly down on Hwy 41 near the intersection with Marvin Hammond Dr. The time was estimated based on radar data.
Hail, Bladen
- When
- March 18, 6:25 PM EST to 6:26 PM EST
- Where
- Bladen County, 0.79 mi E of Elizabethtown
- Measured
- 1 in hail
- Property damage
- $500
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.629, -78.606
Dime to quarter size hail was reported near the Bladen County Courthouse in Elizabethtown.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, March 18, 20171 death · 1 event
- Flood in Idaho, March 18 to 28, 2017$300,000 · 1 event
- Flood in Washington, March 18 to 31, 2017$200,000 · 1 event
- Dense Fog in Illinois, March 18, 201719 events
- Dense Fog in Missouri, March 18, 20176 events
- High Wind in Montana, March 18 to 19, 201766 kt wind · 2 events
- Flood in Idaho, March 18 to 31, 20171 event
- Wildfire in Florida, March 18 to 31, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689330, 689331, 689332.